Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 263, NWS Binghamton, NY

August 17, 2007Luzerne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 17, 2007, 2:24 PM EDT for Luzerne County, Pennsylvania. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2007, 2:24 PM EDT (18:24 UTC)
Expired
Aug 17, 2007, 3:08 PM EDT
In force
44 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Luzerne County, PA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 1:37 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.4 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2007-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2007-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
1465 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 12:38 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 17, 12:38 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1238 PM EDT FRI AUG 17 2007

.SYNOPSIS...
HIGH PRESSURE SLOWLY BUILDING IN FROM CANADA WILL BRING A
NORTHERLY FLOW OF COOLER AND DRIER AIR INTO THE REGION FROM TODAY
THROUGH THE WEEKEND. SOME SHOWERS WILL BE POSSIBLE OVER NORTH CENTRAL
NEW YORK LATE TODAY AND TONIGHT AS A POTENT DISTURBANCE IN THE
UPPER ATMOSPHERE RACES FROM NORTHERN ONTARIO TO CENTRAL NEW
ENGLAND BY SATURDAY AFTERNOON. HIGH PRESSURE WILL BEGIN RETREATING
TO THE EAST ON SUNDAY NIGHT...WITH A WARM FRONT EXPECTED TO
APPROACH FROM THE MIDWEST...INCREASING THE CHANCE FOR SHOWERS
AGAIN ON MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
CUMULUS FIELD CONTINUES TO DEVELOP ACROSS NORTHEAST PA AND PARTS
OF NYS SOUTHERN TIER EARLY THIS AFTERNOON. ALSO...SCATTERED
CONVECTION IS STARTING TO FIRE IN CENTRAL PA. ALTHOUGH DRIER LOW-
LEVEL AIR IS FILTERING IN FROM THE NORTH AND WEST...ENOUGH
RESIDUAL MOISTURE/INSTABILITY APPEARS TO BE THERE FOR A
SHOWERS/STORMS IN OUR SOUTHERN ZONES. AS A RESULT...WEVE ADDED
MENTION OF A SHOWER OR THUNDERSTORM FOR NORTHEAST PA...THE
CATSKILLS...AND PARTS OF THE SUSQUEHANNA REGION.

WE ALSO NUDGED HIGH TEMPERATURES DOWNWARD A COUPLE OF
DEGREES...BASED MAINLY ON MORE PERSISTENT CLOUD COVER.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
NOT MUCH CHANGE MADE TO EXISTING FORECAST. UL WAVE PASSES TO OUR
EAST LATE THIS EVENING...THEN CONTINUED DRY AND COOL ADVECTION
WITH SUBSIDENCE IS EXPECTED THROUGH SUNDAY AS CANADIAN HIGH BUILDS
IN. STILL SOME CU/SC EXPECTED TO DEVELOP ON SATURDAY...ESPLY DOWN
WIND ZONES FROM LAKE ONTARIO. EVEN WITH MORE SUN THAN TODAY...THE
COOLEST PART OF THE AIRMASS WILL BE OVER THE REGION...AND TEMPS
ARE LOOKING HARD PRESSED TO BREAK 70 IN CNY...WITH ONLY ABOUT
70-75 IN NEPA. MAINLY CLEAR SKIES AND LIGHT WINDS ON SATURDAY
NIGHT...WAKING UP SUNDAY MORNING WILL FELL LIKE FALL...ESPECIALLY
FOR THE RURAL VALLEYS WHERE READINGS ARE LIKELY TO BE WELL DOWN
INTO THE 40S.

THEN...SUNDAY BECOMES A BIT MORE INTERESTING AS HIGH PRESSURE
STARTS TO RETREAT...AND STRONG BAROCLINIC ZONE SETS UP JUST TO OUR
WEST AHEAD OF DEVELOPING WARM FRONT OVER THE UPPER MIDWEST. FLOW
ALOFT WILL REMAIN BRISK FROM THE NORTHWEST...BUT WITH PLENTY OF
CONVECTIVE ACTIVITY LIGHTING UP ALONG THE WARM FRONT THROUGHOUT
THE GTLKS REGION...MID AND HIGH CLOUDS WILL BE STREAMING IN AND
OUT OF THE AREA. GFS/NAM AND OTHER MODELS HAVE BEEN TRENDING DRIER
BY SHUNTING ANY PRECIP TO OUR SOUTHWEST. SREF MEMBERS HAVE ALSO
BACKED OFF...SO HAVE CHANGED SUNDAY TO A DRY DAY...BUT MCS TRACKS
WITH SHOWERS AND THUNDERSTORMS WILL ONLY BE A COUNTY OR TWO AWAY
FROM THE TWIN TIERS AND WYOMING VALLEY REGIONS. WE WILL START TO
SEE A WARMING TREND AGAIN AS 850 MB TEMPS CLIMB BACK TOWARD
10C...ALLOWING TEMPS TO CLIMB INTO THE 70S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
FOLLOWED HPC GUIDANCE. FASTER PATTERN AS FLOW GOES CLOSER TO ZONAL
FROM THE PLAINS RIDGE OF THE PAST WEEK. HPC AND MODELS NOW WETTER
THAN YESTERDAY. A WARM FRONT APPROACHES SUNDAY NIGHT AND REMAINS
INTO THURSDAY. EACH DAY A LITTLE WARMER WITH MORE MOISTURE. A
SURFACE LOW MOVES ALONG THE FRONT ACROSS PA TO THE COAST TUESDAY.
HEAVIEST PRECIP WITH THIS IMPULSE WILL BE IN PA WITH LEAST IN
ONEIDA COUNTY. LATE IN THE WEEK WE MIGHT BE IN THE WARM SECTOR
WITH AN ACTIVE COLD FRONT IN SE CANADA.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR THROUGHOUT THE TERMINALS ATTM AND THIS WILL CONTINUE THROUGH
TODAY. A SCT CU DECK NEAR 5KFT WILL DEVELOP DURING THE
MORNING...AND PERSIST THROUGH THE AFTERNOON. AFTER 00Z...SOME
SHRA ALONG WITH LOWER CIGS WILL APPROACH FROM THE NORTHWEST. HAVE
INCLUDED TEMPOS FOR MVFR SHRA /MAINLY DUE TO VSBYS/ AT
ITH/SYR/RME AS IT LOOKS LIKE THESE SITES HAVE THE BEST CHANCES FOR
SOME SHRA ACTIVITY...GENERALLY BETWEEN 2 AND 7Z. THERE IS A CHANCE
THAT SOME SPRINKLES OR LIGHT SHRA MAY PERSIST AFTER 7Z...BUT FEEL
THE 2-7Z WINDOW CAPTURES THE HIGHEST LIKLIEHOOD FOR RESTRICITONS.
EXPECT OTHER SITES TO REMAIN VFR THROUGH 12Z SATURDAY.

WESTERLY WINDS WILL STRENGTHEN DURING THE MORNING HOURS...REACHING
10-15KTS WITH GUSTS TO 20KTS. WINDS WILL BECOME NORTHWESTERLY AND
DIMINISH TO NEAR OR A LITTLE BELOW 10KTS TONIGHT.

VFR CONDITIONS UNDER HIGH PRESSURE BUILD IN FOR SATURDAY AND SUNDAY.
MVFR OR IFR VALLEY FOG AT ELM POSSIBLE SUNDAY MORNING.

A WARM FRONT SLOWLY APPROACHES MONDAY AND TUESDAY WITH MVFR
RESTRICTIONS POSSIBLE AT AVP AND MAYBE BGM...ITH...AND ELM IN
-SHRA AND LOW CIGS.

&&

.EQUIPMENT...
WSR-88D OUT OF SERVICE UNTIL FURTHER NOTICE. PART SHOULD ARRIVE
THIS MORNING...AND RADAR SHOULD BE BACK IN OPERATION SOMETIME THIS
AFTERNOON.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JAB
NEAR TERM...MLJ
SHORT TERM...JAB
LONG TERM...TAC
AVIATION...JMA
EQUIPMENT...
Hazardous weather outlook, Aug 17, 1:41 PM EDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
141 PM EDT FRI AUG 17 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-048-
072-181745-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-PIKE-SOUTHERN WAYNE-
141 PM EDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ043-044-047-181745-
WYOMING-LACKAWANNA-LUZERNE-
141 PM EDT FRI AUG 17 2007

...SEVERE THUNDERSTORM WATCH 612 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Aug 17, 2:11 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
211 PM EDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             HAZLETON                40.95N 75.97W
08/17/2007  E0.75 INCH       LUZERNE            PA   PUBLIC

0205 PM     HAIL             HAZLETON                40.95N 75.97W
08/17/2007  E1.75 INCH       LUZERNE            PA   PUBLIC

&&

RAM
Local storm report, Aug 17, 2:24 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
224 PM EDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             HAZLETON                40.95N 75.97W
08/17/2007  E1.25 INCH       LUZERNE            PA   PUBLIC

&&

RAM

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:27 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan48 min
Aug 17, 6:44 PM EDTSevere Thunderstorm WarningBGMSeneca, Yates46 min
Aug 17, 6:48 PM EDTSevere Thunderstorm WarningBGMCayuga, Tompkins57 min
Aug 17, 7:13 PM EDTSevere Thunderstorm WarningBGMCortland47 min
Aug 17, 7:22 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga53 min
Aug 17, 7:37 PM EDTSevere Thunderstorm WarningBGMChenango38 min
Aug 17, 7:57 PM EDTSevere Thunderstorm WarningBGMChemung63 min
Aug 17, 1:37 PM EDTSevere Thunderstorm WarningBGMLuzerne53 min
Aug 17, 2:03 PM EDTTornado WarningBGMLuzerne23 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.